Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 102, NWS Gray, ME

July 6, 20118 counties in Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 6, 2011, 6:11 PM EDT for 8 counties in Maine. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2011, 6:11 PM EDT (22:11 UTC)
Expired
Jul 6, 2011, 7:00 PM EDT
In force
49 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Androscoggin County, ME, Cumberland County, ME, Franklin County, ME, Kennebec County, ME, Oxford County, ME, Sagadahoc County, ME, Somerset County, ME, Waldo County, ME

The radar

The Portland,ME radar (KGYX), 66 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 1:29 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:59 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 6, 3:59 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
359 PM EDT WED JUL 6 2011

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST AND WILL CROSS THE REGION
TONIGHT. HIGH PRESSURE WILL BUILD OVER THE AREA TOMORROW THROUGH
FRIDAY. A WEAK COLD FRONT WILL CROSS THE REGION ON SATURDAY. HIGH
PRESSURE WILL BUILD OVER THE NORTHEAST SATURDAY NIGHT AND WILL
MOVE OFFSHORE ON SUNDAY. HIGH PRESSURE WILL REMAIN ANCHORED OFF
THE EAST COAST MONDAY AS A COLD FRONT MOVES IN FROM THE WEST. THE
COLD FRONT WILL CROSS THE REGION LATE MONDAY NIGHT AND EARLY
TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
MINOR FORECAST UPDATE TO TREND POP TO CURRENT SPEED OF THE LINE OF
TSTMS WORKING THRU VT ATTM. MORE ISOLD TSTMS ARE POPPING AHEAD OF
THE LINE AND WILL IMPACT PORTIONS OF NRN GRAFTON AND OXFORD AND
ALL OF COOS COUNTIES FOR THE NEXT COUPLE OF HOURS.

MARGINALLY SVR HAIL WILL BE A THREAT WITH THE STRONGEST
UPDRAFTS...BUT DAMAGING WINDS REMAIN THE CONCERN. KCXX 88D SAMPLED
MULTIPLE SIGNATURES SHOWING AOA 60 KT WINDS DOWN TO 200 TO 300 FT.
THE RESULT HAS BEEN WIDESPREAD WIND DAMAGE IN PARTS OF THE WFO BTV
CWFA. DCAPE IS INCREASING THROUGHOUT NH AND EXTREME WRN ME...AND
LLVL LAPSE RATES REMAIN IN EXCESS OF 8 C/KMK. THIS WIND THREAT
SHOULD BE REALIZED IN THE CT RIVER VALLEY WITHIN THE NEXT
HOUR...MOVING EWD AFTER THAT.

THE ADDITIONAL THREATS OF HEAVY RAIN AND FREQUENT LIGHTNING WILL
ALSO BE APPARENT WITH THE LINE.

WITH THE LOSS OF HEATING AND STABILIZATION OF THE BOUNDARY
LYR..EXPECT THE LINE TO GRADUALLY WEAKEN AS IT APPROACHES THE
COAST THIS EVENING. HOWEVER...TSTMS WILL LKLY CONTINUE INTO THE
NIGHT WITH SMALL HAIL AND GUSTY WINDS...ALONG WITH HEAVY RAIN AND
DANGEROUS LIGHTNING POSSIBLE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
HIGH PRESSURE MOVES INTO THE CWFA FOR THU. THIS WILL KEEP THINGS
QUIET AND DRY. TEMPS A MAV/MET BLEND.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL REMAIN IN PLACE OVER THE FORECAST AREA ON
FRIDAY. LOW PRESSURE IS EXPECTED TO DEVELOP OFF THE MID-ATLANTIC
COAST FRIDAY NIGHT AND THEN TRACK SOUTH OF THE REGION AND OUT TO
SEA. THE RESULT FOR NORTHERN NEW ENGLAND SHOULD ONLY BE SOME
CLOUDS AND A SLIGHT CHANCE OF PRECIPITATION. HIGH PRESSURE BEGINS
TO BUILD AGAIN ON SUNDAY AND WILL REMAIN IN PLACE OVER THE AREA
THROUGH MONDAY BEFORE ANOTHER FRONT APPROACHES ON TUESDAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM...VFR EXPECTED FOR THE MOST PART TODAY THROUGH THURSDAY
EXCEPT IN SCT THUNDERSTORMS THIS AFTERNOON AND EVENING. SFC WIND
GUSTS IN EXCESS OF 40KT POSSIBLE TODAY IN STORMS.

LONG TERM...PRIMARILY VFR THROUGHOUT THE PERIOD. IF SATURDAYS
SYSTEM TRACK A BIT FURTHER NORTH THEN WE MIGHT SEE SOME IFR
CIGS/VSBYS.

&&

.MARINE...
SHORT TERM...WINDS AND SEAS EXPECTED TO REMAIN BLO SCA CRITERIA.
THOUGH WINDS WILL GUST TO NEAR 20 KT THIS AFTN. SOME STRONG TSTMS
ARE POSSIBLE COMING OFF THE LAND THIS EVE...BEFORE WEAKENING TNGT.

LONG TERM...NO FLAGS EXPECTED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...LEGRO
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 6, 1:53 PM EDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
153 PM EDT WED JUL 6 2011

MEZ007>009-012>014-NHZ001>009-071800-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-
153 PM EDT WED JUL 6 2011

...SEVERE THUNDERSTORM WATCH 605 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL PUSH TOWARDS THE AREA TODAY AND CROSS TONIGHT.
A VERY WARM AND INCREASINGLY HUMID AIR MASS AHEAD OF THE FRONT
WILL PROVIDE SUFFICIENT INSTABILITY TO TRIGGER SCATTERED
THUNDERSTORMS BY LATE THIS AFTERNOON THROUGH EARLY EVENING. THE
STORM PREDICTION CENTER HAS PLACED THE ENTIRE FORECAST AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR TODAY.
HOWEVER...WESTERLY WINDS AT THE SURFACE MAY KEEP THE SEVERE
WEATHER COVERAGE SOMEWHAT MORE ISOLATED IN NATURE. DAMAGING WINDS
WILL BE THE MAIN THREAT. THE BEST CHANCE FOR THUNDERSTORMS TODAY
WILL LIKELY BE ACROSS NORTHERN NEW HAMPSHIRE AND WESTERN MAINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018>028-NHZ010-013-014-071800-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
153 PM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL PUSH TOWARDS THE AREA TODAY AND CROSS TONIGHT.
A VERY WARM AND INCREASINGLY HUMID AIR MASS AHEAD OF THE FRONT
WILL PROVIDE SUFFICIENT INSTABILITY TO TRIGGER SCATTERED
THUNDERSTORMS BY LATE THIS AFTERNOON THROUGH EARLY EVENING. THE
STORM PREDICTION CENTER HAS PLACED THE ENTIRE FORECAST AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR TODAY.
HOWEVER...WESTERLY WINDS AT THE SURFACE MAY KEEP THE SEVERE
WEATHER COVERAGE SOMEWHAT MORE ISOLATED IN NATURE. A FEW STRONG TO
SEVERE STORMS MAY MOVE OUT OF THE WATCH AREA ONTO THE COASTAL
PLAIN THIS EVENING. ANY STORM MAY BE CAPABLE FOR DAMAGING WINDS
AND HAIL AS THEY DO SO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-071800-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
153 PM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS WITH GUSTY WINDS AND FREQUENT CLOUD TO SURFACE
LIGHTNING WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 6, 4:45 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
445 PM EDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     LITTLETON               44.31N  71.77W
07/06/2011                   GRAFTON            NH   TRAINED SPOTTER

            TREES DOWN BOCKING THE ROAD IN TOWN.

&&

EVENT NUMBER GYX1100269

LEGRO
Local storm report, Jul 6, 4:49 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
449 PM EDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     STRATFORD               44.66N  71.56W
07/06/2011                   COOS               NH   AMATEUR RADIO

            TREES DOWN ON ROUTE 3 IN TOWN. TIME ESTIMATED FROM
            RADAR.

&&

EVENT NUMBER GYX1100270

LEGRO
Local storm report, Jul 6, 5:24 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
524 PM EDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     1 W RUMFORD             44.55N  70.57W
07/06/2011  E60 MPH          OXFORD             ME   PUBLIC

            ESTIMATED 50 TO 60 MPH WINDS AT THIS TIME.

&&

EVENT NUMBER GYX1100272

LEGRO
Special weather statement, Jul 6, 5:34 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
534 PM EDT WED JUL 6 2011

NHZ003-005-007-008-062215-
MERRIMACK-NORTHERN GRAFTON-SOUTHERN GRAFTON-SULLIVAN-
534 PM EDT WED JUL 6 2011

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY...MERRIMACK
COUNTY AND GRAFTON COUNTY THROUGH 615 PM EDT...

AT 534 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES SOUTHWEST OF LINCOLN TO LEBANON...MOVING SOUTHEAST AT 25
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND LOST RIVER...LAKE TARLETON STATE PARK...WENTWORTH...WARREN...
LYME...LEBANON...HANOVER...MERIDEN...ENFIELD AND DORCHESTER THROUGH
615 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

LAT...LON 4370 7231 4377 7221 4386 7219 4407 7182
      4389 7156 4369 7152 4369 7164 4361 7166
      4360 7171 4359 7173 4358 7172 4356 7172
      4339 7199 4360 7235

SH
Local storm report, Jul 6, 6:04 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
604 PM EDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     RUMFORD                 44.55N  70.55W
07/06/2011                   OXFORD             ME   LAW ENFORCEMENT

            NUMEROUS TREES DOWN THROUGHOUT RUMFORD

&&

EVENT NUMBER GYX1100276

MJC
Local storm report, Jul 6, 6:06 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
606 PM EDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     BETHEL                  44.40N  70.79W
07/06/2011                   OXFORD             ME   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TREES DOWN

&&

EVENT NUMBER GYX1100278

MJC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:28 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford47 min
Jul 6, 4:35 PM EDTSpecial Weather StatementGYXOxford25 min
Jul 6, 4:40 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford35 min
Jul 6, 4:44 PM EDTSpecial Weather StatementGYXSomerset46 min
Jul 6, 5:00 PM EDTSevere Thunderstorm WarningGYXOxford45 min
Jul 6, 5:08 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford37 min
Jul 6, 5:14 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford, Somerset46 min
Jul 6, 5:35 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Franklin, Kennebec, Oxford, Somerset40 min
Jul 6, 6:00 PM EDTSevere Thunderstorm WarningGYXOxford, York45 min
Jul 6, 6:52 PM EDTSpecial Weather StatementGYXKennebec, Lincoln, Sagadahoc, Waldo38 min
Jul 6, 6:52 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Oxford, York53 min
Jul 6, 7:01 PM EDTSevere Thunderstorm WarningGYXKennebec, Knox, Somerset, Waldo29 min
Jul 6, 7:11 PM EDTSpecial Marine WarningGYX49 min
Jul 6, 7:13 PM EDTSpecial Weather StatementGYXCumberland, Sagadahoc47 min
Jul 6, 7:49 PM EDTSpecial Marine WarningGYX56 min
Jul 6, 3:56 PM EDTSevere Thunderstorm WarningGYXCoos64 min
Jul 6, 4:12 PM EDTSevere Thunderstorm WarningGYXCarroll, Coos, Grafton63 min
Jul 6, 5:34 PM EDTSpecial Weather StatementGYXGrafton41 min
Jul 6, 6:31 PM EDTSpecial Weather StatementGYXCarroll29 min
Jul 6, 7:11 PM EDTSpecial Weather StatementGYXStrafford49 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.